Toxic Shock Syndrome: Are You At Risk If You Use Tampons?

323

Lauren Wasser, an American model who lost her legs five years ago due to toxic shock syndrome, is preparing for a new amputation. So, the danger of tampons during menstruation is widely discussed in the world media again.

The danger of vaginal tampons was actively discussed in the 1980s. At that time, 800 women in Europe suffered from toxic shock syndrome due to the use of tampons.

Clear rules were developed then: change the hygienic products every four hours and use the minimum size necessary to absorb the excretions. Mass tragedies have not been repeated since then, and the topic has almost been forgotten. In 2012, it reappeared when young American model Lauren Wasser had her leg amputated due to the toxic shock syndrome.

Lauren felt bad at a party. She thought she was ill with the flu and went home, where she lost consciousness. She was brought to the hospital on the verge of death. She managed to stay alive, but her right leg had to be amputated since gangrene had started. The left leg was saved, but not for long, as it turned out. Most likely, Lauren has to undergo another amputation… All these dangerous symptoms have developed due to the misuse of hygienic tampons.

What Causes Toxic Shock Syndrome?

It is a disease that occurs when the Staphylococcus aureus bacteria secrete poisonous substances into the bloodstream. The disease can lead to the failure of all organs and death. The toxic shock syndrome (TSS) was first described in 1978. Then it was believed that it appeared only because of infected wounds or burns. However, in 1980, it turned out that TSS can develop due to the use of tampons.

It turned out that in case of the incorrect use of tampons the Staphylococcus aureus, which is normally present in small amounts in the vaginal mucosa, begins to multiply actively. While Staphylococcus is scarce, the toxins that it secretes cannot harm a person seriously, but as soon as the bacteria become plentiful, the threat level rises. TSS is marked by the typical symptoms of intoxication: headaches, high fever, lowering of blood pressure, abdominal pain, vomiting, and diarrhea. If medical care and detoxification therapy are provided timely, the outcome is favorable. In case there is no timely treatment, serious complications are possible. It should be noted that TSS is rare, but taking into account the serious consequences of this syndrome, it is necessary to strictly follow the rules for the use of tampons.

How Does Toxic Shock Syndrome Develop?

Infection occurs when pathogenic bacteria penetrate the body through damaged skin and mucous membranes (microcracks or wounds). Most often, this happens in case of the prolonged use of tampons during menstruation, since blood is a good nutrient medium for the rapid growth and reproduction of pathogenic bacteria. That’s why it’s so important to change tampons every four hours.

For the same reason, the use of tampons at night is not recommended. When you use a product with a greater degree of absorption than is really necessary, you increase the dryness of the vagina and, accordingly, the likelihood of microtraumas. Staphylococcus aureus is an anaerobic bacterium, so it feels comfortable without air. Normally, there is some air in the vagina, and Staphylococcus can exist there only in small amounts. When the amount of air is greatly reduced, staphylococci begin to multiply under favorable circumstances and release toxins. Therefore, Lauren Wasser emphasizes the need to change the requirements for the materials from which tampons are made: they must be “breathing”.

What to Do If You’re Experiencing Toxic Shock Syndrome Symptoms?

The disease develops very quickly (in two days, the entire set of symptoms may manifest itself). The temperature rises sharply to 39-40 degrees, there are drowsiness and fatigue. Even if you suspect that this is just the flu, the tampon should be removed immediately.

The arterial pressure drops strongly (it is because of this extremity that the blood supply is poor and gangrene may start); nausea, vomiting, and diarrhea begin; the skin begins to peel (especially on the feet and palms), and red rash may appear.

If you suspect having TSS, immediately consult a doctor. The patient, suspected of having TSS, needs to be immediately hospitalized and taken a blood test. If the disease is confirmed, antibiotic therapy is prescribed. If the treatment is started on time, severe consequences can be avoided and recovery will come quickly.